I've been on Pred. for 11 yrs for PMR. Had every side effect including osteonecrosis (THR), cataracts, hypertension, weight gain @ so on. When I wean down to 1mg the PMR flares up again. I try to tough it out but have to go back up again to 5mg. I've been up & down this roller coaster for yrs now. I hate this Med. It should be banned! 2 yrs ago I was DX with Lung cancer. I really think Prednisone was the cause because of my immune system being compromised. Get off this drug-it will kill you.
23 Aug 2012
Hello. Welcome to the site. I do understand your pain regarding prednisone. When one is on it for a long time the adrenal glands shut down. The shrink. When tapering takes place, it can take. Year or far longer to not only taper correctly, but give the adrenals time to rev up again. Sometimes the body is so slow you can be on the pred for a year at eight or nine mg. the reason is the body naturally wants that much, but the adrenals are not ready to produce. That is what happens when you are down to one and have to go back to five. Your body is only at half production. Too low of the natural steroid and you will become very ill. I believe it takes a very good doctor to do this right. Adrenal insufficiency is deadly.
I have been on prednisone over seven years now. It actually keeps me alive. I have a lung disease that is depedent upon the high doses. So here I disagree with you that it is not a good medication. Millions of people have taken this drug and have benefited. The side effects mount up. Believe me when I say I have a lot. However I am still here where nothing else works and I will say that prednisone is very helpful to me. Sure I take insulin because of it. But I have a careful diet now. Sure I have emotional impact from it. But I have a medication to take for that and work to rebalance my life.
The incidence of cancer when on prednisone is not an issue. It is your main disease that is the issue. Is it your life style such as smoking, if you had or that it runs in the family, or asbestos exposed? I have asked my doctor many times about the connection of cancer with prednisone. It is no more frequent than without. Crummy luck for you and I am sorry you face this.
There are prednisone sparing drugs out there. I don't know what they have tried. I do hope you have been with a specialist.
So sorry you have had a hard time. When your body catches up, you will be free of this medication. I also hope that the cancer is treatable. Glad you were able to vent your feelings. Wishing you better outcomes from one who must remain.
21 Sep 2012
Hello Boom. Some people remai on prednisone indefinitely. Your doctor will try another pred sparing drug. There are a number of them. This is no picnic. Some have worse side effects than the prednisone but they reduce the pred issues. It is a balancing act for you as well as a tolerance.
I look at my disease and constantly balance which is worse.
As for weaning off the pred, each person has a different method they need. For me, I suggested alternating. Day on day off. She said it doesn't work for my disease. Some RA patients can do this. I like your plan. See what the doc says. Mine is very open with new ideas and we try what we can. I do know experimenting on your own can get one into trouble. All we can do is work with the doc. I see mine sometimes monthly or more when there are flareups.
Good luck. Will wait to hear how your appointment goes. Karen
20 Nov 2012
I can't imagine being on Pred. for 11 years. I have had PMR for one year and took Pred. for 7 months. After weight gain, dry eyes, hair loss, etc., I asked the dr. to take me off and see if I could go it without drugs. It has been incredibly difficult and caused me to make the decision to retire early. The stiffness and fatigue are a daily battle. I have no appetite and am a bit depressed but have the encouragement of knowing this disease will "burn out" eventually. From what I have read, it could take up to 6 years and I am not sure I will make it without going back on Pred. but I am going to give it my best shot. With a good support system and someone to talk to, you can too get off of this deadly drug. Please try.
25 Oct 2013
I had severe body pain for 2 months this summer couldnt move or walk ... What they diagnose as polymyagia I believe is sevree adrenal burnoutand wonder how manby people have vthis The Drs just put a latin name o n inflammation and make it a disease ... Anywsy after two months i deciderd to use adrenal glandulars pain ever so slowly went down now this dr put me on 60mg prednsione
Worked great 4 days later no pain and i was in severe pain but after 3 weeks started having sevree stomach pain weight gain 25 lbs in just 3 weks I started weaning mysaelf down am down to 15mg still no pain dr wants me there for 3 weeks I disagree as the longer your on I feel will cause deopendency and harder to get off
Problem is I can only cut the tablets to 5mgs I woas wondering if only on it 6 weks as mre what a tapering dose would be this Dr wants to wait to long which i think puts me in danger of not being able to come off
Also what i wonder what im going to do myself and wonder about any of you having problems coming off ... I bet its vcause the adrenals have beenb suppressed so long and if you add in adrenal glandulars as you taper off and after being off the prednsione if that wouldnt help kick on the adrenals so you cabn stay off the prednsione
Im gonna try the glandyulars myself as i get to with 7 days of weaning off
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... on 15 mg. prednisone. My doc had me start 60mg. today. I have scalp,temple and cheekbone pain among many other areas. I have a biopsy of the ...
4 answers • 9 Dec 2011
The doctors thought I probably had polymyalgia rheumatica & put me on 40mg daily for 3 months then weaned to 20 mg daily for another 4 months, ...
3 answers • 18 Feb 2012
... besides prednisone
0 answers • 29 Feb 2012
I have been on prednisone since sept. I am now weening off of it, and am waking up with painful, swollen hands. Has anyone else with rheumatica had ...
4 answers • 4 Feb 2013